Allergy to drugs?
Q . A couple of months ago I had a bad (unknown) viral infection. I recovered after a couple of weeks, but was seriously unwell. My GP gave me Ibuprofen for the pain and Augmentin for a secondary chest infection.
The first night of taking these drugs caused me to be violently ill (the ibuprofen I think, because I found out later it was related to voltaren which had made me ill before). When I restarted the antibiotic I developed an itchy rash, so my GP took me off the augmentin and put me on doxcycline. The rash didn't go away. I had, a couple of years before, had an allergic type reaction to an antibiotic (not sure which one but penicillin type I think), but it went away after the course finished. This time it hasn't. I find I am having to take an antihistamine every 2- 3 days to control the rash and itching. It seems to settle down then flare up. It's worse at night. It's not debilitating , but it is irritating.
After all that rambling my question is, is it possible that the rash is still a reaction to the drugs that just hasn't gone away, or have I been sensitised to something more common by them? There does seem to be some relationship to the rash with eating eggs, but it's hard to tell and I had been avoiding them, but it came back. I haven't suffered from allergies before. I'm 38
A. I know this is disappointing but it is impossible to give a half decent answer without an examination. Drug reactions tend to subside with withdrawal of the offending medicine. You say you were 'seriously unwell' from a viral infection. If this had anything to do with your liver it may explain the continued itch. It would be useful to consult your GP for an examination and blood tests.
Page created on May 13th, 2003
Page updated on March 23rd, 2010